Millions of bacteria, fungi and other microorganisms make your body their home. Although bacteria cause infection and disease, others are harmless or even beneficial. Helpful bacteria, called probiotics, aid your immune system and boost overall health. Although taking probiotic supplements poses no risk of overdose, it may cause harmful side effects. Before taking probiotics, talk to a doctor to make sure you take a safe and appropriate dose.
Video of the Day
Several species of bacteria have beneficial effects in the human body, including Lactobacillus acidophilus, Lactobacillus bulgaricus, Bifidobacterium bifidum, Streptococcus thermophilus and Lactobacillus casei GG. According to the University of Maryland Medical Center, probiotics may effectively treat vaginal infections, improve symptoms of lactose intolerance and treat gastrointestinal problems such as diarrhea and indigestion. However, more scientific evidence is needed to support the use of probiotics for these conditions.
You can incorporate probiotics into your diet through certain foods or by taking supplements. Miso, tempeh, certain types of yogurt and enriched milk products contain probiotic cultures. Probiotic supplements come in coated capsules, freeze-dried granules, powders and liquid forms. In general, a dose of probiotics is from 1 to 10 billion colony-forming units. Some medical professionals prescribe even larger doses for certain medical conditions, so consult your doctor for more information about an appropriate dose for you.
Taking too much of a medication is often dangerous for your health. Although it might be theoretically possible to overdose on probiotics, there have been no documented cases of probiotic overdose, according to research by Gregor Reid of the Lawson Health Research Institute. If you take too much of a probiotic supplement, your body gets rid of the excess bacteria through fecal waste. However, taking too much of a probiotic supplement could cause uncomfortable side effects.
The most common side effects when taking probiotics are gastrointestinal problems such as nausea, diarrhea, gas or bloating. According to the University of Maryland Medical Center, people with compromised immune systems or artificial heart valves are at increased risk of bacterial infection when taking probiotics. Another risk of probiotic supplementation is that the bacteria could interact with your medications, so discuss your supplement use with a physician before taking probiotics.